Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 19, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 1, 2016, 7:15 PM CDT for Furnas County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 7:15 PM CDT (00:15 UTC)
- Expired
- Aug 1, 2016, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:55 PM CDT | HEAVY RAIN 1.6 | 1 E Cambridge, NE | STORM TOTAL RAINFALL 1E OF CAMBRIDGE. |
| Aug 1, 9:04 PM CDT | HEAVY RAIN 1.4 | 7 S Cambridge, NE | PUBLIC MEASURED RAIN 7 MILES SOUTH AND A LITTLE EAST. 1.40 INCHES OF PRECIP SINCE STORMS STARTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3653 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.5
The text
As transmitted.
746 WGUS53 KGID 020015 FFWGID NEC065-020315- /O.NEW.KGID.FF.W.0019.160802T0015Z-160802T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 715 PM CDT MON AUG 1 2016 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA... * UNTIL 1015 PM CDT * AT 715 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO AND A HALF INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING MAY BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CAMBRIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 4032 10020 4033 10005 4008 10018 4008 10019 $$ BILLINGS WRIGHT
1 follow-up statement
827 WGUS73 KGID 020309 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1009 PM CDT MON AUG 1 2016 NEC065-020315- /O.EXP.KGID.FF.W.0019.000000T0000Z-160802T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FURNAS NE- 1009 PM CDT MON AUG 1 2016 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN FURNAS COUNTY WILL EXPIRE AT 1015 PM CDT... THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT, BUT FLOODING ALONG COUNTY ROADS IS STILL EXPECTED. A AREAL FLOOD WARNING REMAINS IN EFFECT FOR WESTERN FURNAS COUNTY THROUGH TUESDAY MORNING. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4032 10020 4033 10005 4008 10018 4008 10019 $$ BILLINGS WRIGHT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:20 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 1, 6:20 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Hastings NE 620 PM CDT MON AUG 1 2016 .SHORT TERM...(This evening through Wednesday Night) Issued at 342 PM CDT Mon Aug 1 2016 Generally zonal flow remains in place across the region, set up between high pressure spread across the southern CONUS and various disturbances located across the north. Been a dry afternoon across the CWA, though radar showing some scattered thunderstorm activity not too far off to the northwest. At the surface, the pattern has been messy at times. Started out the day with variable winds and plenty of cloud cover across the north. An outflow boundary pushed south through the northern half of the CWA this morning, bringing at least a temporary shift in winds out of the north. More southeasterly winds have since returned to the majority of the CWA, but a boundary remains in place across far SWrn portions, with more southerly winds to its south. Speeds have been stronger than expected, most locations are currently sustained 15-20 MPH, with gusts near 25 MPH. A trough axis remains draped south through the High Plains. As far as temperatures to, looks like we are going to fall short of forecast highs for many locations (esp across SC NE), thanks in part to more cloud cover for some, higher dewpoints for others. 3 pm obs range from the lower/mid 80s in the north to upper 90s in far southern areas. Late today into tonight, thunderstorm chances remain in the forecast, and overall didn't make notable changes to the forecast. A subtle shortwave disturbance is shown by models to continue pushing east with time, with additional thunderstorms expected to develop in proximity of the sfc trough to the west, though overall coverage if things go is uncertain, with the SPC Meso page showing 700 MB temps pushing 14C. Should be aided later this evening by a 30ish kt LLJ nosing into the region. The better chances remain across the western half of the CWA, with more uncertainty further east. Potential for strong/marginally severe storms remains, plenty of instability around, but deeper layer shear isn't the greatest. As we get into Tuesday, the main surface boundary that pushes southeast tonight is roughly halfway through the CWA by mid morning, continuing to sink south to near the NE/KS state line around midday. Losing its push, the front is shown by most models to stall out over far northern KS, remaining in that general area well through Tuesday night. Upper level forcing is never the greatest Tue/Tues night, but the front remains around our southern counties, and as evening passes the LLJ picks back up - just can't confidently dry any time period completely out. Did trim back the northern extent of PoPs, confining them to south of Interstate 80. With that front around, confidence in highs for tomorrow is not high. Did trend back a bit in the north-northwest, where northeasterly winds are expected all day. Further south winds may end up being more light/variable. Current forecast highs range from the upper 80s in the northwest to mid 90s further south. Did keep Wednesday and Wednesday night dry, though there is some suggestion that a bit of lingering activity could be around to start the day. Forecast for Wed has been dry for a while, would like to see more support from models before having to insert a PoP. Aloft, focus is turning to the next notable upper level disturbance, which during this period is sliding east across the northern Rockies. Ahead of that disturbance, low pressure is starting to become better organized to our west-northwest, with winds turning more to the south with time as a warm front pushes back north. Looks to be another warm day, with forecast highs in the mid 90s. .LONG TERM...(Thursday through Monday) Issued at 342 PM CDT Mon Aug 1 2016 Better chances for precipitation look to start working their way in on Thursday, continuing right on through the upcoming weekend. Looking at the upper levels Thurs/Fri, that above mentioned upper level system pushing east through the northern Rockies on Wednesday will continue to do so. During the day Thursday the center of the low is crossing just north of the Dakotas, before working its way through Ontario toward the Hudson Bay area through Friday. Generally zonal flow sets up in its wake, with periodic shortwave disturbances potentially sliding right through the area. At the surface, the Thurs/Fri system pushes another surface frontal boundary south into the the region, once again stalling out across the Central Plains as it loses its upper level push. Models suggest that this frontal boundary will be lingering around the area through the weekend and into Monday. Between the surface boundary lingering around the area, periodic disturbances moving through, as well as some lift via a passing upper level jet streak, it's difficult to completely rule precipitation chances out of any period. Also difficult to have an abundance of confidence in timing/location, as how any particular day plays out will be affected by what/if anything occurs the day prior. Plenty of things to iron out in the coming days, but the increased chances are encouraging. Temperatures through this period will be driven by where that surface boundary ends up and accompanying clouds/precip, but potential for some highs in the 70s is there for a few days, esp across portions of the area north of the front. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening) Issued at 620 PM CDT Mon Aug 1 2016 The main aviation forecast concern tonight is the chances for thunderstorms during the evening and overnight hours. A secondary point to watch is a front and associated wind shift moving through during the day Tuesday. Scattered thunderstorms have already developed west of the terminals and both KEAR and KGRI could be impacted. Currently have VCTS with confidence low for timing if/when they will be hit. Will watch trends and amend if/when needed. A front will move through early Tuesday causing the winds to become northerly. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...Billings Wright
Hazardous weather outlook, Aug 1, 4:04 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 404 PM CDT MON AUG 1 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 404 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 80. THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA THROUGH TONIGHT. THERE IS A MARGINAL RISK OF SEVERE STORMS...MAINLY ALONG AND NORTHWEST OF A LINE FROM ALMA TO MINDEN TO GRAND ISLAND TO FULLERTON. THE PRIMARY HAZARDS WOULD BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE FOR A STRAY THUNDERSTORM OR TWO TUESDAY INTO TUESDAY NIGHT. WHILE A FEW STRONG THUNDERSTORMS ARE POSSIBLE...SEVERE WEATHER IS CURRENTLY NOT EXPECTED. THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH SUNDAY. THE GREATEST CHANCES FOR THUNDERSTORMS CONTINUE TO BE THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE ANY SPECIFICS REGARDING THUNDERSTORM INTENSITY...BUT THERE WILL BE POTENTIAL FOR SOME STORMS TO BE SEVERE ALONG WITH THE POSSIBILITY OF LOCALIZED FLOODING. DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY...HEAT INDEX VALUES NEAR 100 DEGREES WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY 281. .SPOTTER INFORMATION STATEMENT... THERE IS AN OUTSIDE CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT IN PARTS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 1, 5:39 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON AUG 1 2016
NEZ082-012330-
FURNAS NE-
539 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
630 PM CDT...
AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CAMBRIDGE...OR 48 MILES WEST OF HOLDREGE...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE.
LAT...LON 4033 10020 4035 10012 4035 9991 4019 9980
4008 10019 4016 10020
TIME...MOT...LOC 2239Z 241DEG 16KT 4018 10023
BILLINGS WRIGHTLocal storm report, Aug 1, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
608 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL CAMBRIDGE 40.28N 100.17W
08/01/2016 M0.75 INCH FURNAS NE TRAINED SPOTTER
&&
PBEDALocal storm report, Aug 1, 6:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 W CAMBRIDGE 40.28N 100.19W
08/01/2016 M1.00 INCH FURNAS NE TRAINED SPOTTER
EST WINDS GUSTS TO 55 TO 60MPH. QUARTER SIZED HAIL WITH
HEAVY RAIN. WATER OVER SOME COUNTY ROADS WEST OF TOWN.
&&
PBEDALocal storm report, Aug 1, 6:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL CAMBRIDGE 40.28N 100.17W
08/01/2016 M1.25 INCH FURNAS NE TRAINED SPOTTER
MOSTLY QUARTER SIZED HAIL WITH A FEW HALF DOLLARS MIXED
IN. HEAVY RAIN WITH WINDS GUSTING 35 TO 45MPH. PONDING ON
ROADS FROM HEAVY RAIN.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:17 PM CDT | Special Weather Statement | GID | Gosper | 43 min |
| Aug 1, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 32 min |
| Aug 1, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 32 min |
| Aug 1, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 45 min |
| Aug 1, 9:29 PM CDT | Areal Flood Warning | GID | Furnas | 12 hr |
| Aug 1, 9:30 PM CDT | Special Weather Statement | GID | Furnas | 45 min |
| Aug 1, 10:13 PM CDT | Special Weather Statement | GID | Greeley | 47 min |
| Aug 1, 10:14 PM CDT | Special Weather Statement | GID | Greeley | 46 min |
| Aug 1, 10:52 PM CDT | Severe Thunderstorm Warning | GID | Nance | 53 min |
| Aug 1, 10:58 PM CDT | Special Weather Statement | GID | Greeley | 47 min |
| Aug 1, 11:33 PM CDT | Severe Thunderstorm Warning | GID | Greeley | 27 min |
| Aug 1, 11:59 PM CDT | Special Weather Statement | GID | Greeley | 31 min |
| Aug 2, 12:12 AM CDT | Special Weather Statement | GID | Nance | 33 min |
| Aug 2, 12:15 AM CDT | Areal Flood Advisory | GID | Greeley, Nance | 6 hr |
| Aug 2, 1:11 AM CDT | Flash Flood Warning | GID | Greeley, Howard, Nance | 3 hr |
| Aug 2, 1:11 AM CDT | Special Weather Statement | GID | Nance | 49 min |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.